Volume 11 (2007)

Download this article
For screen
For printing
Recent Volumes
Volume 1, 1998
Volume 2, 1999
Volume 3, 2000
Volume 4, 2002
Volume 5, 2002
Volume 6, 2003
Volume 7, 2004
Volume 8, 2006
Volume 9, 2006
Volume 10, 2007
Volume 11, 2007
Volume 12, 2007
Volume 13, 2008
Volume 14, 2008
Volume 15, 2008
Volume 16, 2009
Volume 17, 2011
Volume 18, 2012
Volume 19, 2015
The Series
All Volumes
About this Series
Ethics Statement
Purchase Printed Copies
Author Index
ISSN (electronic): 1464-8997
ISSN (print): 1464-8989
MSP Books and Monographs
Other MSP Publications

Configurations and parallelograms associated to centers of mass

F R Cohen and Yasuhiko Kamiyama

Geometry & Topology Monographs 11 (2007) 17–32

DOI: 10.2140/gtm.2007.11.17

arXiv: 0903.4867


The purpose of this article is to

1. define M(t,k) the t–fold center of mass arrangement for k points in the plane,
2. give elementary properties of M(t,k) and
3. give consequences concerning the space M(2,k) of k distinct points in the plane, no four of which are the vertices of a parallelogram.

The main result proven in this article is that the classical unordered configuration of k points in the plane is not a retract up to homotopy of the space of k unordered distinct points in the plane, no four of which are the vertices of a parallelogram. The proof below is homotopy theoretic without an explicit computation of the homology of these spaces.

In addition, a second, speculative part of this article arises from the failure of these methods in the case of odd primes p. This failure gives rise to a candidate for the localization at odd primes p of the double loop space of an odd sphere obtained from the p–fold center of mass arrangement. Potential consequences are listed.


braid group, configuration spaces, loop spaces

Mathematical Subject Classification

Primary: 20F36, 55N25


Received: 6 January 2005
Revised: 15 November 2005
Accepted: 12 December 2005
Published: 14 November 2007

F R Cohen
Department of Mathematics
University of Rochester
Rochester NY 14627
Yasuhiko Kamiyama
Department of Mathematics
University of the Ryukyus
Okinawa 903-0213